# SDR CA130809001

- Difficulty date: August 9, 2013
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Cessna 172S
- Aircraft time: 1,964 hours
- Engine: Lyc IO360L2A
- Propeller: Mcauly 1A170E
- System (JASC): 7414 · Magneto/Distributor
- Part: Points
- Condition: Worn
- Location: Magneto
- Part time: 388 hours
- Component: Magneto
- Component part number: 4371
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) THE ACFT ENGINE WAS GETTING INCREASINGLY DIFFICULT TO START WHEN HOT.  THE ENGINE WAS A RECENT FACTORY O/H ENGINE INSTALLED IN MARCH 2013.  INITIALLY IT WAS BLAMED ON PILOT HOT STARTING TECHNIQUES AS MAINTENANCE STAFF COULD ALWAYS START THE ENGINE.  EVENTUALLY MAINTENANCE STAFF ALSO HAD DIFFICULTY STARTING ENGINE, SO WHEN TROUBLESHOOTING IT WAS NOTICED THAT THE MAGNETO IMPULSE COUPLING WAS FIRING THE ENGINE WAY PAST THE T/C MARK ON FLYWHEEL, EVEN THOUGH THE NORMAL 25 DEGREE TIMING WAS CORRECT. A SERVICEABLE MAGNETO WAS INSTALLED ON THE LEFT POSITION AND THIS MAGNETO IMPULSE COUPLING FIRED THE ENGINE AT THE T/C MARK. WHILE THE ENGINE WAS STILL HOT A START WAS ATTEMPTED AND ENGINE STARTED FAIRLY EASILY. NEW POINTS WERE ORDERED AND INSTALLED ON BOTH THE ORIGINAL MAGNETOS AND BOTH IMPULSE COUPLING OBSERVED TO FIRE AT 25 DEGREE MARK AND ENGINE STARTUP WAS VERY EASY. THE ENGINE BEING LOW TIME HAD NOT YET REACHED THE NORMAL 500 HOUR MAGNETO INSPECTION PERIOD - NORMALLY SLICK MAGNETOS INTERNAL TIMING DOESN`T NEED MUCH ADJUSTING, BUT I HAVE SINCE HEARD THAT THEIR RECENT PRODUCTION OF POINTS HAVE BEEN HAVING THIS ISSUE OF WEARING QUICKLY AND THE INTERNAL TIMING DRIFTS OFF IT`S E-GAP SETTING TOO QUICKLY.
